Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Springfield, MO

May 5, 1998St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 5, 1998, 8:33 PM CDT for St. Clair County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1998, 8:33 PM CDT (01:33 UTC)
Expired
May 5, 1998, 9:00 PM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Whole counties

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:44 PM CDTHail 0.75Vista, MOThunderstorms winds also downed a large tree.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS1 KSGF 060135 RRA
SVRSGF
MOC185-060200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT TUE MAY 5 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 900 PM CDT

* AT 831 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF PENNIES.  THIS STORM WAS LOCATED 8 MILES SOUTH OF OSCEOLA
  OR NEAR VISTA AND WAS MOVING EAST NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  VISTA THROUGH 840 PM
  HARPER AND GERSTER THROUGH 9 PM

IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE
PRODUCING TORRENTIAL RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR
NO ADVANCED NOTICE.  SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.

GORDON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:10 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, May 5, 2:10 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE MAY 5 1998

LATEST SFC ANALYSIS SHOWS LOW PRESSURE ACROSS N TX AND STATIONARY
BNDRY EXTENDING INTO NW MO AND SE IA.  SFC DWPNTS INTO THE 60S ACROSS
MUCH OF E OK AND PTN OF SE KS.  FEW SCT SHRA REMAIN FROM EARLIER
CONVECTION ACROSS S CNTRL MO.  VISIBLE SATELLITE IMAGERY SHOWS
ERODING MID/HI CLOUD SHIELD FROM SW TO NE ACROSS THE CWA.  AREAS
RECEIVING SUNSHINE HAVE SEEN TEMPS SHOOT QUICKLY UP INTO THE MID 70S
AND LATEST ADAP SHOWS W MO/SE KS LIS OF -4 OR LESS.

WIND PROFILER NETWORK SHOWS MID/UPR LVL SHRTWV ACROSS E KS AND
PUSHING E INTO W MO.  CU FIELD BEGINNING TO DEVELOP ACROSS OK AND
WOULD EXPECT TSRA TO DEVELOP THERE WITHIN THE NEXT COUPLE OF HOURS.
MODIFIED SGF SOUNDINGS FOR CURRENT SFC DATA BRINGS CAPE TO 410 J/KG
AND LIS OF -3...AND STARTING TO SEE SOME SUNSHINE.

FCST PROBLEM WILL BE IN CHOOSING THE CORRECT MODEL AS THEY ALL SEEM
TO BE IN DISAGREEMENT AGAIN.  MAIN CONSISTENT THEME HOWEVER IS FOR
SHRTWV ACTIVITY TO CONTINUE EJECTING FROM W COAST LOW KEEPING THE S
STREAM ACTIVE THROUGH THE PD.  ETA SEEMS TO HAVE INITIALIZED THE BEST
AND CONTINUE TO LIKE IT OVER THE NGM/AVN SOLUTIONS...ALBEIT THE MID
LVL SHRTWV LOOKS A BIT OVERDONE.

LOOK FOR FOR SCT TSRA TO DEVELOP LATE THIS AFTERNOON/THIS EVENING
ACROSS SW MO/SE KS AND SPREAD EASTWARD TONIGHT.  ATTM LOOKS LIKE MAIN
SVR THREAT WILL REMAIN CONFINED TO AREAS S OF CWA...BUT WOULDNT RULE
OUT ISOLATED SVR THREAT.

CONVECTION IN LATER PDS WILL BE DETERMINED BY WHERE BOUNDARIES SET UP
AFTER TONIGHTS CONVECTION...AND WILL CONTINUE LOW POPS IN MY CCF
DURING THE PD.

RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION)
SGF/UNO: MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF THUNDERSTORMS.
LOW IN THE MID 50S.  SOUTHEAST WIND 5 TO 10 MPH.
JLN: MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF THUNDERSTORMS.  LOW 55
TO 60.  SOUTH WIND 5 TO 10 MPH.
VIH/AIZ: MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF THUNDERSTORMS.
LOW IN THE MID 50S.  SOUTHEAST WIND 5 TO 10 MPH.

CCF
SGF EE 054/077 054/078 052 05634
JLN EE 057/080 056/080 054 05634

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:05 PM CDTSevere Thunderstorm WarningSGFSt. Clair50 min
May 5, 10:55 PM CDTSevere Thunderstorm WarningSGFBarry50 min
May 5, 11:56 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark64 min
May 6, 12:21 AM CDTSevere Thunderstorm WarningSGFStone39 min
May 6, 1:03 AM CDTFlash Flood WarningSGFBarry, Stone4 hr
May 6, 1:41 AM CDTSevere Thunderstorm WarningSGFTaney34 min
May 6, 4:32 PM CDTSevere Thunderstorm WarningSGFOzark48 min
May 6, 4:49 PM CDTSevere Thunderstorm WarningSGFHowell66 min
May 6, 4:58 PM CDTSevere Thunderstorm WarningSGFCedar47 min
May 6, 5:14 PM CDTSevere Thunderstorm WarningSGFJasper66 min
May 6, 5:28 PM CDTSevere Thunderstorm WarningSGFPolk67 min
May 6, 5:58 PM CDTSevere Thunderstorm WarningSGFCamden52 min
May 6, 6:10 PM CDTSevere Thunderstorm WarningSGFDade50 min
May 6, 6:17 PM CDTSevere Thunderstorm WarningSGFDallas48 min
May 6, 6:38 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone62 min
May 6, 6:43 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton62 min
May 6, 6:48 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney62 min
May 6, 6:52 PM CDTSevere Thunderstorm WarningSGFWebster, Wright63 min
May 6, 6:52 PM CDTSevere Thunderstorm WarningSGFGreene63 min
May 6, 6:53 PM CDTSevere Thunderstorm WarningSGFLaclede47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.